Alert archive / Colorado / Flash Flood Warnings in 2003

Flash Flood Warning 28, NWS Grand Junction, CO

September 6, 2003La Plata County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Sep 6, 2003, 3:45 PM MDT for La Plata County, Colorado. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 6, 2003, 3:45 PM MDT (21:45 UTC)
Expired
Sep 6, 2003, 5:15 PM MDT
In force
90 min
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

County La Plata County, CO

The radar

The Grand Junction radar (KGJX), 192 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.8 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2003-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2003-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-204 J/kg
Mixed-layer LCL
1143 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KGJT 062146
FFWGJT
COC067-062315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
345 PM MDT SAT SEP 6 2003

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS EXTENDED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN LA PLATA COUNTY IN SOUTHWEST COLORADO
  THIS INCLUDES THE CITY OF DURANGO

* UNTIL 515 PM MDT

* AT 345 PM MDT...EMERGENCY MANAGEMENT OFFICIALS REPORTED HEAVY RAIN 
2 MILES EAST OF DURANGO. THE AREA OF HEAVY RAIN WAS MOVING SLOWLY 
NORTHEAST.  FLASH FLOODING WAS REPORTED EARLIER IN THE MISSIONARY 
RIDGE FIRE AREA. 

ADDITIONAL RAIN AND EXCESS RUNOFF FROM THESE STORMS WILL CAUSE MORE 
FLASH FLOODING OF SMALL CREEKS AND STREAMS... HIGHWAYS AND 
UNDERPASSES. ADDITIONALLY...HEAVY RAIN OVER THE MISSIONARY RIDGE 
BURN AREA WILL CAUSE DEBRIS AND MUD FLOWS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GRAND JUNCTION.

LAT...LON 3722 10803 3722 10749 3759 10751 3759 10796
$$
CJC
1 follow-up statement
000 
RWUS32 KGJT 062308
FFSGJT
COC067-062330-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
506 PM MDT SAT SEP 6 2003

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHEAST LA PLATA 
COUNTY WILL BE ALLOWED TO EXPIRE AT 515 PM MDT...

THE HEAVY RAIN ENDED OVER THE WARNED AREA. NO ADDITIONAL FLOODING 
WAS REPORTED AND NONE IS EXPECTED. 

$$
CJC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Sep 6, 2:35 PM MDT, 1 hour 10 minutes earlier.

Area forecast discussion, Sep 6, 2:35 PM MDT, 1 hour 10 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
235 PM MDT SAT SEP 6 2003

SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
BACK EDGE OF NEGATIVE TILT TROUGH AXIS WORKING ITS WAY ACROSS UTAH
THIS AFTERNOON...PROVIDING ASCENT IN A MOIST AND UNSTABLE AIR MASS.
LEFT FRONT EXIT REGION OF 60 KNOT SPEED MAXIMA OVER NORTHERN ARIZONA
PLACES UPPER LEVEL DIVERGENCE OVER THE FOUR CORNERS AREA. THE
HEAVIEST SHOWERS HAVE OCCURRED OVER SOUTHWEST COLORADO...INCLUDING
THE MISSIONARY RIDGE BURN AREA...A FLASH FLOOD WARNING HAS BEEN
ISSUED FOR THIS AREA.  GIVEN ADDITIONAL CONVECTIVE ACTIVITY OVER
SOUTHEAST UTAH AND NORTHEAST ARIZONA MOVING TOWARD SOUTHWEST
COLORADO...FFW MAY NEED TO BE EXTENDED.  ELSEWHERE...SHOWERS AND
THUNDER INCREASING FOR ALL MOUNTAIN AREAS...SO LIKELY LOOKS
APPROPRIATE FOR THESE AREAS.  FREEZING LEVEL OF 14K FEET IS LOW
ENOUGH ALTITUDE FOR SMALL HAIL WITH THE STRONGEST STORMS...AND THE
BEST VIL VALUES OF 30 KG/M2 ON THE RADAR SCOPE SUPPORT THIS.

INCREASING ENERGY OVER THE NORTHEASTERN PACIFIC WILL PUSH ROCKY
MOUNTAIN TROUGH EASTWARD.  THIS BEGINS TO OCCUR ON SUNDAY WITH
INCREASING SUBSIDENCE AND DRY ADVECTION SEEPING INTO EASTERN UTAH BY
AFTERNOON.  WHILE PRECIPITABLE WATER WILL BE LOWER (EXPECTED TO BE
3/4 OF AN INCH SUNDAY VERSUS AN INCH TODAY)...IT WILL STILL BE HIGH
ENOUGH FOR SCATTERED SHOWERS AND THUNDER SUNDAY AFTERNOON.  HEAVY
SHOWERS WILL BE LESS NUMEROUS THAN FRIDAY LATE AFTERNOON...AND THIS
AFTERNOON.  BY SUNDAY EVENING...TROUGH AXIS WILL BE OVER EASTERN
COLORADO...THEREFORE CONVECTION WILL BE DECREASING RAPIDLY WITH
DRIER AIR SPREADING ACROSS ENTIRE FORECAST AREA.   FRISBIE

MONDAY THROUGH SATURDAY...
LARGE TROUGH SETS UP OVER THE WEST WITH PROGRESSIVE PACIFIC WAVES
MOVING ACROSS THE NORTH US. SOUTHERN END OF THESE WAVES WILL BE
DIFFICULT TO TIME WITH THE PROGRESSIVE WESTERLY FLOW. TEMPS AND
WEATHER WILL IN GENERAL BE NEAR NORMAL. CURRENT FORECAST REASONABLE
WITH WEAK DRYING AND SLIGHTLY MORE STABLE AIR BY END OF THE WEEK.
ADJUSTED HIGH TEMPS DOWN A LITTLE AND MASSAGED CLOUD COVER
OTHERWISE CURRENT FORECAST LOOKS ON TRACK. DJC/21

.GJT...NONE.
Hazardous weather outlook, Sep 6, 5:30 AM MDT, 10 hours 15 minutes before
COZ001>014-017>023-UTZ022>025-027>029-071200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
530 AM MDT SAT SEP 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR OVER MUCH OF
EASTERN UTAH AND WESTERN COLORADO THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS TODAY AND TONIGHT WILL BE CAPABLE OF PRODUCING LOCALLY
HEAVY RAINFALL...GUSTY WINDS TO NEAR 40 MPH AND SMALL HAIL UP TO 1/2
INCH IN DIAMETER.

THE LOCALLY HEAVY RAINFALL OVER PORTIONS OF SOUTHWEST COLORADO MAY
CAUSE SUDDEN RISES OF NORMALLY DRY CREEKS...SMALL STREAMS AND
ARROYOS. MINOR STREET FLOODING...ALONG WITH MUD FLOWS AND ROCK
SLIDES ARE POSSIBLE...ESPECIALLY OVER THE SAN JUAN MOUNTAINS NEAR
TELLURIDE AND OVER THE MISSIONARY RIDGE BURN SITE NORTHEAST OF
DURANGO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

DRIER CONDITIONS TO SPREAD OVER THE AREA FROM WEST TO EAST ON
SUNDAY. THE DRIER CONDITIONS ARE EXPECTED TO PERSIST THROUGH
TUESDAY...WITH ANOTHER ROUND OF LATE DAY THUNDERSTORMS MOVING BACK
INTO THE REGION WEDNESDAY AND CONTINUING ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF STRONG WINDS...HAIL
AND HEAVY RAIN AS SOON AS POSSIBLE.

NL

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 12:41 PM MDTFlash Flood WarningGJTLa Plata, Montezuma3 hr

Nearby

Flash Flood Warnings in Colorado, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.